She mentions in passing, that hasn't been feeling too well recently with non-specific symptoms of malaise, intermittent palpitations and muscle weakness.
Her BP (on medication) is 142/74. Her pulse is regular.
In view of her mentioning palpitations, the CHD nurse decides to do an ECG:
What would you like to know?
Please hashtag (#ECGclass) any questions you'd like to ask .
This lady takes the following medication:
Lisinopril 20mg (for Hypertension)
Furosemide, Bisoprolol and Sprinolactone (for her mild-moderate LVSD).
She also takes Simvastatin, Calcium, and Alendronic acid.
The CHD nurse takes blood, as planned, for U&E's eGFR, LFTS, bone profile and FBC.
(Her last blood tests were almost a year ago, but were all in normal range, other than eGFR which was mildly reduced at 52).
It's 5pm and the duty GP is out on a late visit, so the CHD nurse asks your Nurse Practitioner to take a look.
The NP examines her thoroughly and finds no abnormalities of the CVS/RS/abdomen, but urinalysis reveals slightly cloudy urine, with leucocytes, protein and a trace of blood. There are no Nitrites - but is is late in the day.
The NP decides her symptoms are consistent with a UTI, and prescribes her some empirical Trimethoprim. She sends the lady home and puts the ECG in the duty doctors paper tray to view on his return.
On his return at 5.30 pm the duty GP resumes surgery, which is now running late. He finally gets to his paperwork at 7pm. and notices the ECG with a brief explanatory note from the Nurse Practitioner.
He notes the slight tachycardia (which seems to fit with a possible infection), and tallish complexes - possibly compatible with her thin bony stature and hypertension.
But, oh dear......the duty GP has not been attending #ECGclass on Twitter. :(
He is not concerned, and continues with the rest of his paperwork.
What are you thinking now?
Mid-morning the next day, the lady's daughter calls requesting to bring her mother straight down. She seems far more unwell today and the daughter is very worried about her.
She doesn't look at all well so a repeat ECG is done on arrival:
What are you thinking now?
The routine U&E's are now back from yesterday. Her eGFR is stable but poor at 42
But her serum Potassium returned at 6.6 .
(The out of hours labs had called the on-call GP, but the lady could not be contacted at home as she had gone to spend the night with her daughter).
She tells the GP today she started to feel a lot worse after the starting the Trimethoprim. She also admitting to taking some ibuprofen, which a friend had given her for low back pain.
HyperkalaemiaHyperkalaemia often gives no symptoms, and is picked up incidentally. It may give very vague non-specific symptoms, such as malaise, palpitations, or general weakness.
Two of the most common causes of are:
1. Renal Disease (check: U&E's and eGFR)
2. Medication (check : ACE/ARB/s/Potassium sparing diuretics - spironolactone and amiloride, NSAIDS, Trimethoprim)
The Serum Potassium concentration, at which the various ECG changes takes place is inconsistent, but as a general guide:
K= 6.0-7.0 mmol/l : (see first ECG above)
- Smaller flattened p waves (sometimes lost altogether)
- Tall tented T waves
- Widening of the QRS complex
- Widening T waves (incorporating the ST segment)
- ECG can develop a sinusoidal shape
- Lengthening of the PR interval and,
- Ultimately, Atrial arrest
The broad QRS-T complexes classically show an "unfolded Z shape" (Imagine a stretchy Z shape - turned on its side and pulled out). Seen most clearly in V3-V5 in the second example above.
Lesson of the week:
In the case above, the addition of Trimethoprim may well have tipped the balance, and exacerbated the problem.
Whilst we are on with Potassium levels, it may be a timely opportunity to mention the effects of low serum potassium on the ECG.
Possible Causes of Hypokalaemia Include :
- Inadequate dietary intake,
- excessive loss (eg diarrhoea/xs perspiration or persistent vomiting) or
- excessive loss in urine (e.g. As a result of diabetic ketoacidosis, Thiazide or loop diuretics)
= The "U" wave of low serum Potassium, is seen after the QRS complex:
The end :)